Could over-the-counter drugs be the cause of your headache?

Rebound Headaches, Acupuncture, Upper West Side, Manhattan, NYC

What are rebound headaches?

Rebound headaches are associated with over-the-counter and prescription drugs. It comes about when those drugs are taken frequently over a long period of time. Most people who suffer from headaches reach for Tylenol or aspirin as a quick fix for alleviation and that is ok, but when people who suffer from headaches regularly reach for pain medication, it can become a problem.

There are 2 types of OTC drugs used for headaches: acetaminophen & non-steroidals.

Acetaminophen (Tylenol) is a drug found in most households; it is a pain reliever (analgesic) and fever reducer (antipyretic). The drug works by inhibiting the synthesis of prostaglandins, a natural chemical in the body that promotes swelling and inflammation that results in pain. When Tylenol is taken, the activity of prostaglandins is blocked and the reduction of pain is the result, but the drug itself does not reduce inflammation.

´╗┐Non-steroidals or non-steroidal anti-inflammatory drugs (NSAID's) include aspirin (Bayer), ibuprofen (Advil, Motrin), and naproxen (Aleve). It too, works by blocking the job of prostaglandins, but unlike acetaminophen, it also helps to reduce inflammation. NSAID's works on a broad range of tissues and acetaminophen works more specifically on tissues of the nervous system. Please keep in mind that over-usage of NSAID's can cause upset stomach and even stomach bleeding; one of the most common hospital admissions in the United States.

Excedrin: A combination drug for headaches.

Excedrin contains aspirin, acetaminophen and caffeine. It works by reducing certain chemicals in the body that creates pain and inflammation; it also constricts the blood vessels which further helps to reduce migraine symptoms. It is great for temporary usage, but once the drug wears off and the blood vessels are no longer artificially constricted, inflammation and swelling of blood vessels can be even more severe prior to taking medication.

Avoiding rebound headaches.

Acetaminophen and NSAID's should be used for irregular occurring acute symptoms only, not chronic symptoms occurring longer than 3 months. If you have headaches more often that not, you should think twice about taking these OTC drugs. If you are taking OTC medication more than 15 times per month, you are probably overusing, resulting in rebound headaches. To avoid rebound headaches, journaling will help. Pay attention to how often you are getting headaches and how often you reach for a quick fix (an OTC drug).

´╗┐Once you have determined if your ongoing headaches are being induced by pain medication, you can develop a plan to stop. If you stop abruptly, your body may go through withdrawal symptoms resulting in increased headaches.

Acupuncture has the ability to help decrease the frequency and severity of headaches without having to endure side-effects of what medication causes. Acupuncture can also help with the side-effects your body will go through once you stop taking those over-the-counter drugs.